Medications that may cause rashes in children

Many medications can cause a rash. Some of the more common medications that cause rashes are:

  • Antibiotics, such as penicillin, cephalosporins, sulfonamides, or vancomycin.
  • Aspirin and other nonsteroidal anti-inflammatory drugs (NSAIDs), such as ibuprofen.
  • Barbiturates, such as amobarbital or pentobarbital.
  • Blood and blood products.
  • Complementary and alternative medications, such as echinacea.
  • Contrast dyes used in X-ray studies.
  • Nitrofurantoin, such as Furadantin, Furalan, or Furatoin.
  • Pain medications that contain codeine and codeine-like compounds.
  • Seizure medications, such as carbamazepine or valproate.

If a rash occurs after your child has begun a new medication:

  • Stop giving the medication to your child.
  • Call the health professional who prescribed or recommended the medication to determine if another medication needs to be prescribed.

Last Updated: August 1, 2008

related physicians

related services

Bon Secours International| Sisters of Bon Secours USA| Bon Secours Health System

This information does not replace the advice of a doctor. Healthwise disclaims any warranty or liability for your use of this information. Your use of this information means that you agree to the Terms of Use. Privacy Policy. How this information was developed to help you make better health decisions.

© 1995-2010 Healthwise, Incorporated. Healthwise, Healthwise for every health decision, and the Healthwise logo are trademarks of Healthwise, Incorporated.